[Skip to Content]
[Skip to Content Landing]
Article
August 1986

Septic Atrial Thrombosis: A Potentially Lethal Complication of Broviac Catheters in Infants

Author Affiliations

From the Departments of Surgery (Drs Haddad, Idowu, Georgeson, and Bailey), Pediatrics (Dr Doroshow), and Pathology (Dr Pickham), Loma Linda (Calif) University School of Medicine.

Am J Dis Child. 1986;140(8):778-780. doi:10.1001/archpedi.1986.02140220060033
Abstract

• Even though the use of Silastic catheters for long-term parenteral nutrition has decreased the incidence of catheter-related thrombosis and infection, these serious complications still occur. We describe three infants with septic atrial thrombosis secondary to use of Broviac catheters. One of the infants had pulmonary embolism and Budd-Chiari syndrome. The use of echocardiography in the diagnosis of this potentially fatal complication and aggressive treatment—which included open heart removal of thrombi—are discussed. The three infants recovered fully from this complication.

(AJDC 1986;140:778-780)

×